Corticosteroid-responsive hypercalcemia due to a pthrp-secreting adamantinoma in a patient with severe graves disease (#246)
A 32-year-old man presented with thyrotoxicosis and associated polyuria and polydipsia. His past history included hypertension, treated with indapamide, atenolol and felodipine, and osteofibrous dysplasia of the right tibia with recurrent fractures, diagnosed at 4 years of age. He had a moderate diffuse goitre, mild proptosis and marked peripheral signs of hyperthyroidism; his right lower leg was grossly enlarged and deformed.
Pathology tests confirmed severe Graves’ disease (free T3 35.5, TSH <0.1, TRAb >200) and marked hypercalcaemia (Ca 3.40). He declined admission and was treated with carbimazole 20mg tds. After two weeks he was moderately thyrotoxic with Ca 3.18, ionized Ca 1.44, PTH < 0.5, 25-vit D 92; carbimazole was increased to 25mg tds and prednisolone 25mg mane added. After a further 4 weeks he was mildly thyrotoxic and normocalcaemic (Ca 2.33, ionized Ca 1.24, PTH 93).
He re-presented several months later with a recurrence of severe thyrotoxicosis and hypercalcemia, having ceased his previous drug treatment. He was recommenced on carbimazole and prednisolone, and after stabilization received I-131treatment. Carbimazole and prednisolone were weaned, but he required further courses of corticosteroids for worsening ophthalmopathy and for IgA nephropathy.
Between courses of prednisolone his serum Ca was high-normal and PTH low-normal. Additional investigations for non-PTH-mediated causes of hypercalcaemia were unhelpful except for PTHRP 3.6 (RR 0.0 – 1.3). MRI of his right tibia reported extensive fibrous dysplasia and possible malignancy. He underwent open tibial biopsies, which reported adamantinoma. A right above-knee amputation was performed; histopathology confirmed adamantinoma. He has since remained normocalcaemic, with an undetectable PTHRP level. He later progressed to ESRF and receives maintenance haemodialysis.
This is the first report of PTHRP secretion by an adamantinoma, although there are three case reports of hypercalcaemia in patients with metastatic adamantinoma1-3, including one with increased urinary cAMP2. Interpretation of this patient’s intermittent hypercalcaemia was complicated by his thyrotoxicosis, diuretic therapy and renal disease. Adamantinoma recurrences can occur after many years; PTHRP may be a useful marker of recurrence, and perhaps of malignant transformation in osteofibrous dysplasia. Corticosteroids may be effective for the control of hypercalcemia in patients with adamantinoma.
- Altmannsberger M, Poppe H, Schauer A. L Cancer Res Clin Oncol 1982; 104(3):315-320.
- Van Schoor JX, Vallaeys JH, Joos GF et al. Chest 1991; 100(1):279-281.
- Lyons JA, Budd GT, Crownover RL. Sarcoma 1999; 3(1):33-35.